Journal of Scientific Computing

, Volume 45, Issue 1–3, pp 151–166 | Cite as

The Kemeny Constant for Finite Homogeneous Ergodic Markov Chains

  • M. Catral
  • S. J. Kirkland
  • M. Neumann
  • N.-S. Sze


A quantity known as the Kemeny constant, which is used to measure the expected number of links that a surfer on the World Wide Web, located on a random web page, needs to follow before reaching his/her desired location, coincides with the more well known notion of the expected time to mixing, i.e., to reaching stationarity of an ergodic Markov chain. In this paper we present a new formula for the Kemeny constant and we develop several perturbation results for the constant, including conditions under which it is a convex function. Finally, for chains whose transition matrix has a certain directed graph structure we show that the Kemeny constant is dependent only on the common length of the cycles and the total number of vertices and not on the specific transition probabilities of the chain.


Nonnegative matrices Group inverses Directed graphs Markov chains Stationary distribution vectors Stochastic matrices Mean first passage times 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ben-Israel, A., Greville, T.N.E.: Generalized Inverses: Theory and Applications, 2nd edn. Springer, New York (2003) zbMATHGoogle Scholar
  2. 2.
    Berman, A., Plemmons, R.J.: Nonnegative Matrices in the Mathematical Sciences. SIAM, Philadelphia (1994) zbMATHGoogle Scholar
  3. 3.
    Brauer, A.: Limits for the characteristic roots of a matrix. IV: Applications to stochastic matrices. Duke Math. J. 19, 75–91 (1952) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Campbell, S.L., Meyer, C.D.: Generalized Inverses of Linear Transformations. Dover, New York (1991) zbMATHGoogle Scholar
  5. 5.
    Cho, G.E., Meyer, C.D.: Markov chain sensitivity measured by mean first passage times. Linear Algebra Appl. 316, 21–28 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dietzenbacher, E.: Perturbations of the Perron vector: applications to finite Markov chains and demographic population models. Environ. Plan. 22, 747–761 (1990) CrossRefGoogle Scholar
  7. 7.
    Fiedler, M., Pták, V.: Diagonally dominant matrices. Czech. Math. J. 17, 420–433 (1967) Google Scholar
  8. 8.
    Grinstead, C.M., Snell, J.L.: Introduction to Probability. American Mathematical Society, Providence (1997) zbMATHGoogle Scholar
  9. 9.
    Higham, D.: A matrix perturbation view of the small world phenomenon. SIAM J. Matrix Anal. Appl. 25, 429–444 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, New York (1985) zbMATHGoogle Scholar
  11. 11.
    Hunter, J.J.: Mixing times with applications to perturbed Markov chains. Linear Algebra Appl. 417, 108–123 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kemeny, J.G., Snell, J.L.: Finite Markov Chains. Springer, New York (1960) zbMATHGoogle Scholar
  13. 13.
    Kirkland, S.J.: The group inverse associated with an irreducible periodic nonnegative matrix. SIAM J. Matrix Anal. Appl. 16, 1127–1134 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kirkland, S.J., Neumann, M.: On group inverses of M-matrices with uniform diagonal entries. Linear Algebra Appl. 296, 153–170 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Langville, A.N., Meyer, C.D.: Deeper inside PageRank. Internet Math. 1, 335–400 (2004) zbMATHMathSciNetGoogle Scholar
  16. 16.
    Levene, M., Loizou, G.: Kemeny’s constant and the random surfer. Am. Math. Mon. 109, 741–745 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Metzler, L.: A multiple-county theory of income transfer. J. Political Econ. 59, 14–29 (1951) CrossRefGoogle Scholar
  18. 18.
    Meyer, C.D.: The role of the group generalized inverse in the theory of finite Markov chains. SIAM Rev. 17, 443–464 (1975) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Seneta, E.: Non-Negative Matrices and Markov Chains. Springer, New York (1981) zbMATHGoogle Scholar
  20. 20.
    Serra-Capizzano, S.: Jordan canonical form of the Google matrix: a potential contribution to the Pagerank computation. SIAM J. Matrix Anal. Appl. 27, 305–312 (2005) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • M. Catral
    • 1
  • S. J. Kirkland
    • 2
  • M. Neumann
    • 3
  • N.-S. Sze
    • 4
  1. 1.Department of Mathematics and Computer ScienceXavier UniversityCincinnatiUSA
  2. 2.Hamilton InstituteNational University of Ireland MaynoothMaynooth, Co. KildareIreland
  3. 3.Department of MathematicsUniversity of ConnecticutStorrsUSA
  4. 4.Department of Applied MathematicsThe Hong Kong Polytechnic UniversityHong KongChina

Personalised recommendations